Nine lots of Cubicin (daptomycin for injection) 500 mg in 10 mL single use vials are being recalled to the user level following complaints of foreign particulate matter in reconstituted vials. The administration of particulate matter, if present in an intravenous drug, poses a potential safety risk to patients such as a thromboembolism or a life-threatening pulmonary embolism. Other events such as phlebitis, mechanical block of the capillaries or arterioles, activation of platelets, or subsequent generation of microthrombi are also possible.
Patients with a preexisting condition of trauma or other medical condition that adversely affects the microvascular blood supply are at an increased risk. Administration of a particulate can also lead to formation of granulomas, which represent a protective local inflammatory response to the foreign material.
Cubicin is an intravenously administered prescription product indicated for the treatment of skin infections and certain blood stream infections. Cubicin is supplied in a single-use vial packaged in a carton. Cubicin was distributed Nationwide to multiple consignees.
The manufacturer, Cubist Pharmaceuticals, is notifying customers by letter and phone and is arranging for return of the recalled product. As noted in the package insert for Cubicin, parenteral drug products should be carefully inspected visually for particulate matter prior to administration. Healthcare providers should not use any Cubicin vials containing particulate matter.
See the Recall
See also Medical Law Perspectives, May 2013 Report: Drugs, Dosage, and Damage: Physician Liability for Prescribing or Administering Medication